Alert archive / Alabama / Special Weather Statements in 2021

Special Weather Statement, NWS Mobile, AL

August 19, 2021Butler County, Alabama

NWS Mobile, AL issued this special weather statement at Aug 19, 2021, 6:31 PM CDT for Butler County, Alabama. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2021, 6:31 PM CDT (23:31 UTC)
Expired
Aug 19, 2021, 7:30 PM CDT
In force
59 min
Issued by
NWS Mobile, AL
Hail
0.00 in
Wind
40

County Butler County, AL

The radar

The Maxwell AFB radar (KMXX), 148 km from the middle of the area, began a volume at 23:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 11.5 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2021-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2206 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2021-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2206 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
517 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

227 
WWUS84 KMOB 192331
SPSMOB

Special Weather Statement
National Weather Service Mobile AL
631 PM CDT Thu Aug 19 2021
 
ALZ054>057-200030-
Wilcox AL-Monroe AL-Conecuh AL-Butler AL-
631 PM CDT Thu Aug 19 2021

...Strong thunderstorms will impact portions of southwestern Butler,
northeastern Monroe, south central Wilcox and north central Conecuh
Counties through 730 PM CDT...

At 630 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Beatrice to 13 miles north of Evergreen.
Movement was northeast at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Beatrice.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3191 8711 3168 8666 3153 8701 3170 8735
TIME...MOT...LOC 2330Z 238DEG 11KT 3171 8720 3163 8702 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

MM

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this special weather statement went out at Aug 19, 3:59 PM CDT, 2 hours 32 minutes earlier.

Area forecast discussion, Aug 19, 3:59 PM CDT, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
359 PM CDT Thu Aug 19 2021

.NEAR TERM UPDATE /Now Through Friday/...Currently, an upper level
ridge over the northern Gulf coast continues to shift west,
eventually building north along the Mississippi River Friday as an
upper level low over the northeastern Conus shifts south. A
surface trough stretches southwest over the Appalachians to the
Southeast, splitting a weakly organized surface high over the
Southeast. Some westward shifting of the portion of the surface
ridge over Gulf occurs, bringing a more westerly low level flow to
the forecast area. A northwest to southeast gradient in moisture
levels was analyzed over the forecast area late this morning,
ranging from 2.0"- 2.2" northwest of the Alabama River to
1.8"-2.0" southeast. Guidance is advertising the moister air over
northwestern portions of the forecast area shifting southeast,
encompassing more of the forecast area. By Friday evening,
precipitable h20 levels over the entire forecast area rise into
the 2.0"-2.5" range. The latest radar loop shows scattered to
numerous rainshowers with a few embedded thunderstorms over the
forecast area with the greatest concentration being in the moister
airmass northwest of the Alabama.

For the rest of this afternoon, highest rain chances remain over the
northwestern half of the forecast area, in the moister air. There
remains a moderate to high chance of damaging downburst winds, with
MlCapes topping out in the 2500-2800J/kg range (2000J/kg or below
southeast of the Alabama), and DCapes topping out in the 700-900J/kg
range. Am still anticipating temperatures topping out in the 90-94
degree range northwest of the Alabama due to the increased cloud
cover and rain cooling, with mid to upper 90s southeast due to
better heating and upper subsidence. Heat Indices still expected to
generally top out in the 101-106 degree range, with a few localities
seeing higher.

Tonight, as the moister air shifts southeast over the forecast area,
this afternoon's rain is expected to last well into the evening
hours before dying off. Am still anticipating convection to
redevelop offshore late tonight as air temperatures over the water
cool to just below water temperatures. With the moist airmass and
residual cloud cover from the day/evenings convection lasting
longer, temperatures falling to levels a bit above seasonal norms
are expected. Low temperatures in the low to mid 70s inland, mid to
upper 70s along the coast.

Friday, with a moist airmass in place, upper subsidence from the
upper ridge decreasing, and some upper level shortwave energy
passing over the forecast area, scattered to numerous showers and
thunderstorms are expected, mainly over our inland counties. The
highest chance of any strong to marginally severe storms shifts to
over our coastal counties, with the best daytime heating and
instability. Instability levels remain rather low, though, topping
out in the 1500-2000J/kg range. DCapes also remain low, topping out
around 400J/kg. Temperatures will see a downward trend from today,
with greater cloud cover inhibiting daytime heating and more rain
cooling from the convection expected to develop. High temperatures
ranging from the upper 80s north of Highway 84 to low 90s along the
I-10 corridor are expected.

With long period swell increasing tonight as Grace continues to
move west over the southern Gulf of Mexico, a High Risk of
dangerous rip currents is in effect beginning at 6pm this evening.
/16

&&

.SHORT TERM /Friday night Through Sunday night/...Upper ridging
continues to dominate much of the forecast area through Sunday,
especially over the western half of the area. a weak shortwave
trough erodes the eastern side of the upper ridge Saturday night
into Sunday. This will result in a mostly northwest upper level
flow through late Saturday, becoming a little more northerly on
Sunday. Occasional pieces of shortwave energy will drop southeast
across the area in this upper flow through the period, although
exactly when and where the greatest influences will be is
difficult to determine. Models still indicated that PWATS will be
rather high, in the 2.3 to 2.4 inch range through the period. As
the series of weak upper shortwaves move southeast across the
region, we still think that precipitation will likely develop
northwest over of our area in the moist airmass, then periodically
push southeast towards and across the area as a likely cluster of
showers and storms. The best rain chances will likely be on
Sunday, when we will have likely PoPs over portions of the area.
Otherwise, storms will likely remain more scattered in nature with
the influences of the upper ridge likely keeping storms a little
more suppressed. If the ridge is a little stronger than currently
expected, then POPs could be significantly reduced. As always for
this time of the year, so storms could be strong and we will
continue to monitor for this potential. A bigger concern will
likely be heavy rainfall from slow moving convective clusters.
Rainfall rates will be rather efficient in storms with rainfall
rates likely approaching 2 to 3 inches per hour in the strongest
clusters. If storms remain over the same area too long, this could
result in localized flooding concerns. High temperatures will
continue to range from low to mid 90s during the short term
period, with afternoon heat indices between 100-105 degrees. Lows
should be in the 70s. /12

&&

.EXTENDED TERM /Monday Through Thursday/...A broad upper ridge will
expand east across much of the southern US Monday through
Thursday. Overall atmospheric moisture content comes down
slightly through the extended term as well,with PWATS generally
falling to around 1.4 to 1.6 inches, but still moist enough for
the development of scattered showers and storms each day during
the time of peak heating. Slight uptick in temperatures in the
extended term, with highs mainly in the mid 90s (low 90s coastal)
and heat indices possibly up to more around 105-107 degrees each
day and possibly a little higher. So, we will have to monitor for
the potential for Heat Advisories as we get into the early and
middle part of next week. Lows in the mid 70s inland and upper
70s along the coast. /12

&&

.MARINE...Weakly organized surface high pressure centered off the
Mississippi/Alabama Gulf coast will meander west a bit and expand to
a surface ridge along the northern Gulf coast. Light to at times
moderate southerly flow will become west to northwesterly tonight
through the coming weekend. Swell from Grace moving west over the
Southern Gulf of Mexico and Bay of Campeche will bring a temporary
increase in wave heights to 2 to 4 feet tonight into Saturday over
the open Gulf. Seas will then subside though the weekend into the
coming week, with 1 to 2 feet expected. /16

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...High Rip Current Risk through late Friday night for ALZ265-266.

FL...High Rip Current Risk through late Friday night for FLZ202-204-
     206.

MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob

In the hours before

Special weather statement, Aug 19, 12:55 PM CDT, 5 hours 36 minutes before
Special Weather Statement
National Weather Service Mobile AL
1255 PM CDT Thu Aug 19 2021

ALZ053>055-191845-
Clarke AL-Wilcox AL-Monroe AL-
1255 PM CDT Thu Aug 19 2021

...Strong thunderstorms will impact portions of north central
Monroe, northeastern Clarke and southwestern Wilcox Counties through
145 PM CDT...

At 1254 PM CDT, Doppler radar was tracking strong thunderstorms
near Fulton, or 6 miles north of Grove Hill, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Thomasville, Grove Hill, Whatley, Pine Hill and Fulton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3161 8781 3186 8787 3202 8751 3162 8739
TIME...MOT...LOC 1754Z 257DEG 16KT 3180 8774

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Aug 19, 1:10 PM CDT, 5 hours 21 minutes before
Special Weather Statement
National Weather Service Mobile AL
110 PM CDT Thu Aug 19 2021

ALZ059-FLZ201-203-191900-
Escambia AL-Escambia Inland FL-Santa Rosa Inland FL-
110 PM CDT Thu Aug 19 2021

...A strong thunderstorm will impact portions of south central
Escambia, northwestern Santa Rosa and north central Escambia Counties
through 200 PM CDT...

At 110 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Bratt, or 8 miles southwest of Century, moving
northeast at 10 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Century, Flomaton, Jay, Pollard and Bratt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3076 8728 3083 8747 3112 8738 3101 8709
TIME...MOT...LOC 1810Z 204DEG 10KT 3087 8735

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Local storm report, Aug 19, 3:27 PM CDT, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
327 PM CDT THU AUG 19 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     RIP CURRENTS     4 WSW GULF SHORES       30.24N 87.74W
08/17/2021                   BALDWIN            AL   BROADCAST MEDIA

            *** 2 FATAL ***
            TWO BROTHERS, ONE FROM GEORGIA AND ONE FROM
            TENNESSEE, DROWNED IN THE GULF WATERS AT THE
            1800 BLOCK OF WEST BEACH BLVD.

&&

JFB
Special weather statement, Aug 19, 4:52 PM CDT, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Mobile AL
452 PM CDT Thu Aug 19 2021

ALZ051-192245-
Choctaw AL-
452 PM CDT Thu Aug 19 2021

...Strong thunderstorms will impact portions of northern Choctaw
County through 545 PM CDT...

At 451 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southeast of Coatopa to De Soto.
Movement was east at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Butler, Lisman and Pennington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3231 8793 3228 8794 3230 8794 3230 8798
      3229 8802 3223 8801 3192 8840 3192 8847
      3229 8843 3231 8841
TIME...MOT...LOC 2151Z 260DEG 15KT 3241 8801 3195 8872

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

MM
Special weather statement, Aug 19, 6:31 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Mobile AL
631 PM CDT Thu Aug 19 2021

ALZ054>057-200030-
Wilcox AL-Monroe AL-Conecuh AL-Butler AL-
631 PM CDT Thu Aug 19 2021

...Strong thunderstorms will impact portions of southwestern Butler,
northeastern Monroe, south central Wilcox and north central Conecuh
Counties through 730 PM CDT...

At 630 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Beatrice to 13 miles north of Evergreen.
Movement was northeast at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Beatrice.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3191 8711 3168 8666 3153 8701 3170 8735
TIME...MOT...LOC 2330Z 238DEG 11KT 3171 8720 3163 8702

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

MM

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 11:04 PM CDTRip Current StatementMOBBaldwin, Mobile3 days
Aug 19, 12:55 PM CDTSpecial Weather StatementMOBClarke50 min
Aug 19, 1:10 PM CDTSpecial Weather StatementMOBEscambia50 min
Aug 19, 4:52 PM CDTSpecial Weather StatementMOBChoctaw53 min
Aug 19, 5:29 PM CDTAreal Flood AdvisoryMOBChoctaw3 hr
Aug 19, 6:59 PM CDTSpecial Weather StatementMOBClarke61 min

Nearby

Special Weather Statements in Alabama, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.